The forums have four primary goals:

  • Form holistic knowledge from normally siloed areas of 3D/VR by bringing together experts from a wide variety of disciplines, with expertise in different aspects of the research lifecycle.

  • Develop best practices to support 3D/VR throughout the research lifecycle--including metadata schemas; workflows and tools for capturing metadata from content creation through visualization, archiving, and reuse; and repositories that enable description, discovery, and long-term preservation.

  • Establish guidelines that can serve multiple research contexts and use cases that libraries may need to support as researchers increasingly adopt 3D/VR as a research tool.

  • Develop strategies that libraries can use for creating policies and workflows for providing 3D/VR related research services.

March 1-2, 2018
Virginia Tech Executive Briefing Center
Arlington, VA Agenda

Thursday, March 1st:

  • 8:00AM - 9:00AM - Breakfast
  • 9:00AM - 9:30AM
    • Project Overview
    • Introductions
    • Code of Conduct Review
    • Overall Project Goals
    • Jennifer Moore on CS3DP Forum Project
    • 1st seat assignments
    • Forum A Structure and Goals
    • What's at your table
    • Expectations
  • 9:30AM - 10:30AM - Topic:  “3D Scanning/Modeling” - Small Group Discussion.  Break into groups based on interest and expertise. Ideally, each group should have a variety of institution types/size/budgets 
    • What resources are required to set up an all-encompassing 3D/VR program (position titles, IT infrastructure, imaging hardware types, software)?
    • Common principles of digital preservation advocate for formats that are open, non-proprietary, with broad user/community support, and lossless compression (e.g. TIFF, MKV).  Access formats tend to rely on similar criteria, but with lossy formats rather than lossless formats (e.g., jpeg, mp3,  What are the best formats in your community for saving 3D image data for access and preservation?
    • What are the best image capture methods for your respective communities? How do the features (texture, material, reflectivity, transparency, shape, size, color, volume, granularity of detail) of your image subject affect choice of image capture method (laser, structured light, photogrammetry, CT, LiDAR, multi-modal)?
    • What researchers and practitioners require penetrating 3D scanning technology (e.g. CT scanning)? Would researchers and instructors in your field benefit from the volumetric data output by such scanning techniques, assuming cost was no issue?
  • 10:30AM - 11:00AM - Break
  • 11:00AM - 11:45AM - Collate topic conclusions as a larger group.
    • Each group presents findings
    • Time for further comments
    • Conclusions
    • Transfer to master Google doc?
  • 11:45AM - 1:00PM - Lunch Break.  Food will be set up outside of the meeting room. Participants will eat in the room.
  • 1:00PM - 1:15PM - Doug Boyer Talk
  • 1:15PM - 2:00PM - Topic: Storage, Access, and Managment
    • Which components of existing 3D discovery platforms (e.g. Sketchfab, Morphosource, Thingiverse, Smithsonian) would you choose to recombine? Which would you disregard?
    • In what ways do 3D/VR data types differ? What sorts of special accommodations need to be made for them in regards to storage, access, and management?
    • What existing infrastructures are useful for supporting 3D/VR?
    • What services and systems are useful in the current environment? What is missing and necessary to develop? What should the wider community of information institutions be doing to support these needs?
    • What roles and responsibilities are required to support storage, access, and management of 3D/VR data?
    • What barriers have you encountered and what strategies have you adopted to overcome them?
  • 2:00PM - 2:45PM - Collate  topic conclusions in large group
  • 2:45PM - 3:00PM Break
  • 3:00PM - 4:00PM - Topic: Integrating 3D into Existing Scholarly Communication and Makerspace Practices. Divide into groups based on institution (researchers sit with fellow researchers, librarians sit with librarians, vendors sit with vendors, etc.) to address the following question that applies to your group
    • Researchers: How should data be published for a journal or data repository?
    • Librarians: How should libraries support data model?
    • Vendors/trainers: How should hardware and software support metadata, replicability, and reproducibility?
    • Non-profit/cultural heritage: Have you run into any specific licensing roadblocks or cultural protocols with regards to educational 3D content?
    • How would your organization/institution use Creative Commons licensing (regardless of level) on 3D content produced in-house?
  • 4:00PM - 4:45PM - Collate topic conclusions in larger group
  • 4:45PM - 5:00PM - Heavy Appetizers served in foyer
  • 5:00PM - 5:30PM - Summary, wrap-up, end-of-day reflection
  • Dinner - Dine-arounds

Friday, March 2:

  • 8:00AM - 9:00AM - Breakfast (delivered in foyer)
  • 9:00AM - 10:00AM - Topic: Metadata requirements for publishing and discovery
    • What important discovery functions do you need? In what ways do 3D/VR products need to be searchable and retrievable for you, your institution, or others? Who do you expect will be searching and how will they be searching.
    • What metadata schemas and tools are required in 3D/VR production workflows?
    • What core metadata fields are necessary for your work?
    • How can 3D/VR production processes integrate metadata from existing sources?
    • How do we enable search and discovery across multiple collections?
    • Compared with current search tools for 3D/VR products, where do we need to be in 5 years?
  • 10:00AM - 10:20AM - Break
  • 10:20AM - 11:00AM - Collate  topic conclusions in large group
  • 11:00AM - 12:00PM -  Topic: Transparency and Documenting the process of 3D/VR Creation
    • What types of information need to be documented to support scholarship and other uses of the 3D/VR products in your discipline or institution?
    • How do you associate and interrelate documentation of the production processes with the 3D/VR products?
    • What are effective workflows to support the documentation of the process of 3D/VR creation? What are the stages? Which ones need to be documented, and how?
    • How do you evaluate and document the precision, accuracy, and scholarly value of 3D/VR products? What information do your users need to have in order to trust and effectively use the 3D/VR products?
  • 12:00PM - 1:15PM - Lunch (delivered in foyer)
  • 1:15PM - 2:00PM - Collate  topic conclusions in large group
  • 2:00PM - 2:30PM - Forum conclusions, wrap-up, and next steps
  • 2:30PM - Adjourn

Participants

This is a list of confirmed participants who will attend the forum. This list will continue to be updated.

  • Vince Rossi, 3D Imaging Program, Smithsonian Institution
  • Jon Blundell, 3D Imaging Program, Smithsonian Institution
  • Thomas Rieger, Digitization Services Section, Library of Congress
  • Stuart Snydman, Stanford University Libraries
  • Chad Hutchens, University of Wyoming Libraries
  • Jackson Cothren, Center for Advanced Spatial Technology, University of Arkansas
  • Kristy Golubiewski-Davis, UC Santa Cruz University Library
  • Jamie Wittenberg, Indiana University Libraries
  • Doug Boyer, Evolutionary Anthropology, Duke University
  • Edward Triplett, Art, Art History & Visual Studies, Duke University
  • Angel Nieves, Africana Studies, Hamilton College
  • Adam Summers, Comparative Biomechanics, University of Washington
  • Jeffrey Spies, Center for Open Science
  • Rami Madbouly, Arc/k Project
  • Scott Purdy, Arc/k Project
  • Carla Schroer, Cultural Heritage Imaging
  • Doug Gann, Archaeology Southwest
  • Jarrod Schmidt, Creaform
  • Jennifer Moore, Washington University in St. Louis University Libraries
  • Jay Schaumberg, Online Resources Inc.
  • Liz Sundermann-Zinger, Virtual and Media Services, Baltimore County Public Library
  • Nicholas Polys, Virginia Tech Advanced Research Computing

The following members of the project team will be on site at this forum

  • Nathan Hall, Virginia Tech University Libraries
  • Zhiwu Xie, Virginia Tech University Libraries
  • Matt Cook, University of Oklahoma Libraries
  • Zack Lischer Katz, University of Oklahoma Libraries
  • Jenny Johnson, Indiana University-Purdue University Indianapolis, University Library
  • Robert McDonald, Indiana University Libraries

June 13-15, 2018
Tom Love Innovation Hub, University of Oklahoma
Norman, OK

 

Wednesday, June 13:

Guests arrive in Norman Tuesday pm + Wed am. Conference begins Wed afternoon.

12:30pm - Bus Picks Participants up at Fairfield Inn

1-1:30pm Project Overview + Forum A Review: (30 minutes.)

  • Introductions
    • PIs
    • Participants
  • Code of Conduct Review - adopted from Digital Library Federation Forum
  • Overall Project Goal Discussion
  • Jennifer Moore on CS3DP Forum project
  • Forum A Review
  • Forum B - Structure and Goals
  • What’s at your table
    • Moderator/Note taker
    • Whiteboards
    • Charging station
  • What we expect
    • Try to answer every question
    • Focus on questions relevant to your table, if answers aren’t apparent
  • Overall forum structure
    • Day One goals/objectives
  • Fun events and activities

1:30-1:45pm - Lighting Talk (developer led)

  • Functions as Topic  #1 prep

1:45-2:30pm - Topic #1 “Developing 3D/VR tools” - Small Group Discussion (45 minutes)

  • Question set based on the following considerations:
    • Hardware and software design
    • Tool Selection for Research and teaching
    • Integration with existing data sources and visualization tools
    • Web-based and Mobile VR
    • 2:30 - 3:00pm - Break (30 min)
  • Coffee
  • 3:00 - 3:30pm - Collate topic #1 conclusions as a larger group (30 min.)
    • Moderator speaks for each group
    • Time for further comments
    • Conclusions

3:30:-3:45pm - Lighting Talk (librarian and/or curator led)

  • Functions as Topic #2 prep

3:45-4:30pm - Topic #2 “Using VR to Support Other Library Services” -  (45 minutes)

  • Question set based on the following considerations:
    • Search and Discovery
    • Special Collections Access
    • Museum Exhibitions

4:30 - 5:00pm - Collate topic #2 conclusions as a larger group (30 min.)

  • Moderator speaks for each group
  • Time for further comments
  • Conclusions

5:00-6:00pm - Catered dinner on site

6:30 - Bus leaves for Fairfield Inn.

 

Thursday, June 14:

Half-day closed session + Half-day public forum

7:30am - Bus picks up participants at Fairfield Inn

  • Proceedings @ OU Innovation Hub

8:00 - 9:00am - Catered Breakfast on site

9:00 - 9:15am - Lightning Talk

  • Functions as Topic #3 Prep (vendor? public facing mgr)

9:15-10:00am - Topic #3 “Human-centered issues of 3D/VR technology use” -  (45 minutes)

  • Question set based on the following considerations:
    • Hygiene
    • Ergonomics
    • Safety

10:00-10:30am - Coffee Break

10:30- 11:00 -  Collate topic #3 conclusions as a larger group (30 min.)

  • Moderator speaks for each group
  • Time for further comments
  • Conclusions

11:00 -11:15pm - Lighting Talk (librarian and/or curator led)

  • Functions as Topic #4 prep

11:15am - 12:00pm - Topic #4 “Modifying/Repurposing 3D Models”

Questions related to:

  • Annotations
  • Measurements
  • Collaborative Work
  • Documenting Workflows
  • Intellectual Property Issues

12:00 - 12:30pm -  Collate topic #4 conclusions as a larger group

12:30-1:30 - Catered Lunch on site

1:30-2pm Break and Prep for Public Forum


Public Forum

2:00-2:15pm - Program overview (Zack, Matt, and Kristal Research)

2:15- 2:45pm - Public Forum Topic (Topic #5) “Course Integrations and Measuring Impact on Student Learning” (Presentation by Zack, Matt, and Kristal + Pailes(?))

  • Questions related to:
    • Crafting assignments
    • Working with faculty
    • Logistics
    • Measuring outcomes
    • Future directions

2:45 - 3:15pm - Public Forum Lighting Talks (both experts and community invited)

  • 5 minute blocks (Springboard)

3:15 - 4pm Moderated public forum discussion (Collating Thoughts on Topic #5)

4:00-5:00pm - iHub Tour + Informal VR Usability Testing (Topic # 6) + Vendor demos

(iPad survey)


Public Forum

5:30pm - Bus leaves for Fairfield

7:00pm - Reconvene in Downtown Norman for group dinners.

  • Dining options:
    • Puebla
    • The Garage
    • Scratch
    • Das Boot Camp
    • Blu

Friday, June 15:

Finish discussion topics + Overall Conclusions + What’s Next?

7:30am - Bus picks up participants at Fairfield Inn

8:00am-9:00am - Catered breakfast on site

9:00am - 9:15am - Lightning Talk (archivist led)

9:15-10:00am - Topic #7 “Sustainability of 3D/VR platforms”

  • Questions related to:
    • Managing Hardware ObsolescenceS
    • Strategies for Software Preservation
    • Interoperability

10:00-10:30am - Collate Topic #7 conclusions as a group

  • Moderator speaks for each group
  • Time for further comments
  • Conclusions

10:30 - 11:00am - Coffee Break

11am - 12:00pm - Overall Conclusions + Preview of Forum “C”

  • Brief sessions on Topics “H” and “I” from preliminary agenda

12:00pm - 1pm - Catered lunch on site

1pm - Official Forum B Proceedings conclude

1pm - 3pm - Tours of Weather Center, Main Campus, etc.

September 17-18, 2018
Big Ten Center
Chicago, IL

  1. Feasibility to support 3D/VR within national preservation efforts.
  2. Policies and practices of IRs with strongly developed 3D initiatives.
  3. Review results from case study / usability testing from Oklahoma forum and ideas for publishing requirements from DC Forum
  4. Preservation requirements and policies for long-term management of 3D/VR objects.
  5. Standards and practices for general and domain-specific 3D/VR repository design.
  6. Metadata standards for discoverability and preservation, interoperability standards, APIs, data curation workflows, and implications for existing digital preservation models and practices.
  7. Areas in need of further work.